Product News and Recalls

Author warns of antidepressant side effects

Kaitlin Bell Barnett, author of Dosed: The Medication Generation Grows Up, wrote a piece for Website PsychCentral about what she terms a “shocking lack of studies” concerning the relationship between antidepressant use and sexual dysfunction in young people.

Barnett writes that the drugs most famous for causing loss of libido and sexual dysfunction are the SSRI antidepressants, such as Prozac and Zoloft, which can cause loss of libido and problems with sexual arousal and orgasm.

Barnett points out that the connection between SSRIs and sexual dysfunction in adults is well documented. And she writes that ample anecdotal evidence suggests teenagers may suffer similar side effects.

But according to Barnett, little research material exists to explore that potential side effect. She questions whether a “puritanical attitude toward teen sexuality” may discourage medical providers from seeking that information.

If so, she said, such an attitude could be harmful to young people, who are at a stage in their lives that psychologists identify as crucial to the development of healthy sexuality.

Loss of libido and sexual dysfunction aren’t the only side effects associated with the class of antidepressants known as SSRIs.

Several studies have linked the use of SSRIs during pregnancy to birth defects, including serious heart and lung ailments.

Patients should consult their doctors before making any changes in their medication.

See Barnett’s piece here: http://blogs.psychcentral.com/my-meds/2012/04/sexual-side-effects-young-people-should-we-worry/